Infection in a Leukemia Patient

April 2, 2007

Ms. C is a 41-year-old Hispanic woman that came to our facility regarding her leukemia. She presented in January 2005 with migratory myalgias, headaches, and gingival bleeding. Complete blood count (CBC) revealed a white blood cell count (WBC) of 18.0/µL with 53% blasts, hemoglobin at 8.1 g/dL, and a platelet count of 12/µL. Bone marrow biopsy confirmed a diagnosis of acute lymphocytic leukemia.

Ms. C is a 41-year-old Hispanic woman that came to our facility regarding her leukemia. She presented in January 2005 with migratory myalgias, headaches, and gingival bleeding. Complete blood count (CBC) revealed a white blood cell count (WBC) of 18.0/µL with 53% blasts, hemoglobin at 8.1 g/dL, and a platelet count of 12/µL. Bone marrow biopsy confirmed a diagnosis of acute lymphocytic leukemia.

Ms. C's oncologist treated her with Eastern Cooperative Oncology Group (ECOG) protocol 2993, consisting of a combination of agents and phases.[1] Her main complication during her early treatment was steroid-induced hyperglycemia. She remained on that protocol until June 2005, when she was switched to maintenance therapy. She had a septic episode in October 2005, thus her maintenance chemotherapy was discontinued. She relapsed in April 2006 and started treatment with hyperCVAD, cycle B.[2] Follow-up bone marrow biopsy showed residual disease; it was decided that she should go home on hospice. Later she decided to get a second opinion.

CONTINUED therapy

In June 2006 Ms. C got a second opinion at our hospital, and elected to pursue a related allogeneic stem cell transplant. She was treated with clofarabine (Clolar). She tolerated therapy very well, but repeat bone marrow still showed residual disease. Her next chemotherapy regimen of hyperCVAD cycle 1A started in late July 2006.[2] A lumbar puncture with intrathecal chemotherapy was given while she was admitted per protocol. Ms. C was discharged in good condition.

During the first week of August 2006 Ms. C received her second dose of intrathecal chemotherapy. When she presented to the chemotherapy infusion clinic it was noted that her temperature was elevated to 39.1°C; her other vital signs were stable other than tachycardia and she had pain in her right leg that had begun at 2:00 that morning.

Upon exam it was noted that the lateral aspect of her right quadriceps appeared swollen and was very tender to palpation. There was no evidence of trauma, recent or past. Ms. C was known to be diabetic requiring SQ insulin, but she did not inject herself in the leg. A CBC from that day showed a WBC of 0.1/µL, hemoglobin at 6.2 g/dL, and a platelet count of 63/µL. There were no nucleated red cells or any morphologic signs of hemolysis on the peripheral smear, although her lactate dehydrogenase (LDH) and bilirubin were elevated and went up to 1,375 U/L and 3.2 mg/dL, respectfully.

Blood cultures where obtained and she was given cefepime (Maxipime) per neutropenic fever protocol. Through her time at the infusion clinic her pain became so severe that she could not bear any weight on that leg and required intravenous pain medication. A CT scan was done for evaluation and revealed inflammatory changes in the right quadriceps, as well as a complex gas collection in between the vastus lateralis and vastus intermedias muscles (see Figure 1). She was then admitted for further evaluation and treatment.

Infectious disease and orthopedic surgery were consulted for this case. Ms. C's antibiotic coverage was changed to imipenem (Primaxim) and clindamycin to include treatment of potential anaerobic organisms. Orthopedic surgery requested MRI of the right thigh which showed extensive muscle edema involving the anterior and medial compartment. There was also fluid along the superficial fascial plane and an area of gas in the lateral midportion of the vastus intermedias, consistent with pyomyositis/necrotizing fasciitis. An aspirate of the right knee effusion was performed and gram stain revealed no organisms. The following morning three of three bottles of blood cultures that were taken 10 hours prior were growing gram positive rods in the anaerobic bottle (see Figure 2). Two of the three aerobic bottles were positive for gram-positive cocci in pairs.

Treatment Summary

Ms. C was admitted to the Oncology Hematology Special Care Unit and continued on imipenem and clindamycin. Vancomycin was added until sensitivities of the gram-positive cocci were known. The organisms that were identified were Clostridium perfringens and Viridans streptococci. She was also underwent a hyperbaric oxygen (HBO) consultation and went on to receive three treatments. She began to complain of abdominal pain and because of the C perfringens in here blood, a CT of her abdomen was obtained. It showed some small bowel wall thickening, but no evidence of typhlitis.

The primary team requested that the patient be taken to surgery for debridement of the wound. When orthopedics had her in surgery, there was an audible loss of gas upon incision of the area in question. They did not note any necrotizing tissue or any purulent material when they cleansed and irrigated the area.

Overall the patient tolerated the surgery well. A few days after surgery she began physical therapy to regain mobility of her right leg. During the treatment of her infections her bilirubin normalized, as well as her LDH. She continued to be pancytopenic with a white blood cell count of 0.2/µL, and was still requiring blood products.

Discussion

Clostridium perfringens bacteremia has a high incidence of mortality, especially in the setting of patients with a malignancy. The prompt diagnosis and treatment of this situation is important to increase the patient's survival. The signs of pyomyositis caused by C perfringens may be out of proportion to the patient's symptoms. The pain can set in rapidly and be quite severe even though there may not be significant physical findings.

Patients with C perfringens bacteremia and a gas-filled wound usually have signs of external trauma. It has been noted, however, that gas gangrene can be found in patients with nonpenetrating wound sites.[3] Spores of C perfringens can remain quiescent in the tissue and germinate when a suitable condition arises, such as our patient with pancytopenia and hyperglycemia.[3] Nontraumatic gas gangrene accounts for a small percentage of infections and in the absence of local trauma it is not high on the differential diagnosis list. It is possible that lesions caused by necrotic colitis or cyclic neutropenia from leukemia may serve as a portal of infection for a clostridial organism.[4]

Appropriate antibiotic therapy and surgical debridement are important in eliminating complications of this infection. The use of hyperbaric oxygen treatments for anaerobic infections could also be beneficial. Hyperbaric oxygen treatments inhibit the growth of anaerobic organisms by increasing the oxygenation of the tissue.[5] The drug of choice for this infection is penicillin G; alternatives include metronidazole, clindamycin, imipenem, and the tetracyclines.[6] This organism is susceptible to a variety of antibiotics, but the primary treatment of feared necrotizing fascitis remains surgical debridement. This patient was taken to surgery, and she was fortunate enough to not have had any necrotic tissue. This is likely because of the quick diagnosis and rapid initiation of antibiotics.

Up to 80% to 95% of gas gangrene involves C perfringens.[4] Approximately 40% of patients with spontaneous gas gangrene will have a hematologic malignancy.[6] It is imperative for the survival of the patient to diagnose the infection quickly and initiate aggressive treatment.

References:

1. http://www.cancer.gov/clinicaltrials/ECOG-2993. Accessed March 28, 2007.

2. www.cancercare.on.ca/pdfchemo/hyper-cvad-NHLhi.pdf. Accessed March 28, 2007.

3. Stevens DL: Clostridial myonecrosis and other clostridial diseases, in Goldman L, Bennett JC (eds): Cecil: Textbook of Medicine, 21st ed, pp 1668-1670. Philadelphia, W.B. Saunders, 2000.

4. Valentine EG: Nontraumatic gas gangrene. Ann Emerg Med 30:109-111, 1997.

5. Singer AJ, Migdal PM, Oken JP, et al: Clostridium perfringens septicemia with massive hemolysis in a patient with Hodgkin's lymphoma. Am J Emerg Med 15(2):152-154, 1997

6. Revis DR: Clostridial gas gangrene. Available at www.emedicine.com/med/topic394.htm. Accessed March 28, 2007.